There are many Spanish-speaking people in Texas and across the United States who see doctors for their medical conditions—requiring prescriptions for treatment. However, prescriptions translated from English into Spanish can be potentially dangerous. Not only could a misspelling create an error, but poorly translated instructions could also be hazardous.
Sadly, Spanish-speaking patients may receive prescriptions that haven’t been translated into Spanish, or they may get medication instructions that have been poorly translated. Because most pharmacies do not have Spanish-speaking staff, there is no one to correctly translate the medication instructions into Spanish. As a result, most pharmacies rely on computers to translate the instructions.
When computers are used to translate prescription instructions from English to Spanish, mistakes can occur because of the flawed computer translating programs. Unfortunately, this leads to many Spanish-speaking people receiving confusing prescription instructions—ultimately, resulting in taking an incorrect drug dosage and suffering injuries.
Some examples of confusing prescription instructions after translation occurs, includes:
- Directions confusion – When the directions are supposed to indicate that a patient should take a pill once a day, it could create confusion if the word once is used. In Spanish, once means eleven, and it could be dangerous for a patient to take eleven doses of a prescribed medication. If a Spanish-speaking person interpreted these instructions to mean eleven, that person could overdose.
- Misspelling confusion – If a pharmacist misspells the word boca, which means mouth, and accidentally types the word poca, which means little, confusion occurs. The patient may interpret that to take less than the required amount.
- Spanglish confusion – Medication instructions that have been translated often contain a mix of English and Spanish words—known as Spanglish—which can have poor translations and be confusing.
Unfortunately, many prescription labels translated into Spanish results in patient misinterpretation. Because poorly translated Spanish-language labels can be hazardous—even fatal—it is important that Spanish-speaking patients understand the medication directions before leaving the doctor’s office. If the prescription label is conflicting or if there are questions surrounding the instructions, the patient should contact the doctor to confirm the prescription, dose, and instructions. By speaking with a Spanish-speaking doctor or doctor’s office, or finding an interpreter prior to taking the medication, Spanish-speaking patients can protect themselves better.
The concern for dosing errors in Texas is not only for Spanish-speaking patients but for all non-English-speaking patients. When computers are used to translate medication instructions into different languages, there is the possibility that errors can occur and medication labels can be inaccurate.
If you found this article helpful, or if you believe it may help keep others you love free from harm, please share it with your friends and family on Facebook. By sharing the information you read here, you may be able to save a life.